MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The vessel sealer (vs) has not been returned for evaluation; therefore the root cause of the customer reported failure mode cannot be determined.A follow-up mdr will be submitted if additional information is received.A review of the site's complaint history identified complaints for the other vessel sealers used in this procedure.A review of logs for system (b)(4), with a procedure date of (b)(6) 2020, shows one procedure was performed.In this procedure this vessel sealer (pn 410322-5 / lot #m11180823-0321) was used along with two other vessel sealers.A log review showed error 32005: vessel sealer on patient side manipulator (psm1)/psm2 not allowed, vessel sealer (vs) cable not connected to instrument control box (icb), tip in cannula.A sealing issue was reported for the vessel sealer in this report.The errors were associated with the two other vessel sealers, and there was no report of a sealing issue with either of them.The vessel sealer is a single-use instrument.No image or video clip for the reported event was submitted for review.The generator used with the vessel sealer instrument and da vinci system is designed to provide a successful confirmation signal to indicate seal completion.However, it is unknown if there was a successful confirmation signal following the reported sealing cycle attempt.This complaint is being assessed as a reportable complaint because the vessel sealer instrument reportedly did not sufficiently complete a seal and it is unknown if there were audible beeps from the generator, indicating that the seal was complete.While there was no harm or injury to the patient, the reported failure mode could cause or contribute to an adverse event if it were to re-occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted total benign hysterectomy surgical procedure, the customer called in after the case was completed to report that they had problems with the vessel sealer (vs).The customer used three different vessel sealers from different lot numbers.This vessel sealer instrument gave no errors or messages, gave the audible tones for sealing, but was not sealing, site was able to complete the procedure with other instruments with no issues.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: we had an issue with vessel sealer.It was believed to be an error with the erbe generator which has since been exchanged for a new unit.It simply failed to give energy to the instrument.No harm done to the patient.It remains unknown whether the audible tones that were noted were the tones indicating that the seal was completed.
 
Additional Manufacturer Narrative
Additional information can be found in sections d10, g4, g7, h2, h3, h6 and h10.4310 - intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations did not replicate nor confirm the customer reported complaint of "no energy component when attempting to cauterize".The electrical continuity test passed.The instrument was placed and driven on an in-house system.The instrument passed the initialization tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly and the cut test passed.Energy activation test was then conducted.Wet paper towel was held between grips and began to smoke when energy pedal was pressed.Steam generation from the towel indicated active power and a complete circuit.The instrument was ready for use.No loss of power and no intermittent energy were observed.The instrument was fully functional.No errors occurred during in-house testing.Performed grip force test on grips as additional testing, and it measured at 7.46 lbf in straight orientation, 7.14 lbf in yaw, and 7.2 lbf for pitch.All readings were above the minimum requirement of 4.25 lbf.Electrode gap inspection was tested as an additional functional checked and the instrument passed.In addition, verified that the gap between grips was 0.002".Review of logs did not find any errors.Additional check: knife slot: 0.028" passed.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information can be found in sections g4, g7, h2, h6, and h10.4307- an intuitive surgical, inc.(isi) field service engineer (fse) was dispatched to the customer site to further investigate the reported complaint.The fse identified that the erbe would not fire a vessel sealer.It would make noise but no energy was emitted, confirming the customer's complaint.The fse replaced the erbe and verified that the vessel sealer was working properly with the new erbe.The system was tested and verified as ready for use.Intuitive surgical, inc.(isi) received the erbe involved with this complaint and completed the device evaluation.Failure analysis investigation confirmed and reproduced the reported failure "erbe would not fire vessel sealer.It would make noise but no energy emitted and not firing and not recognizing instrument".The unit was placed on an in-house system and was run in normal mode.The erbe failed testing.Based on the additional information obtained, there is no change in the reportability.This event remains reportable.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10469717
Report Number2955842-2020-10834
Device Sequence Number3146401
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M11180823
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM11180823 321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer09/01/2020
09/09/2020
Initial Report FDA Received Date08/30/2020
Supplement Report FDA Received Date09/02/2020
09/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES